|I have developed TB as a result of being HIV +
Jan 16, 2001
I have developed tuberculosis as an opportunistic disease because I am HIV +. I am 62 years old and the combination of the drug regimes for both illnesses has been too much making me feel very ill. As a result, I have been taken off the antiretrovirals. I am worried about both the short and long term implications of this. What can you advise?
Response from Dr. Feinberg
You didn't say anything about your T cell count, viral load, or what your HIV medicines were, so it is hard to give you a more precise answer than this:
First of all, there are combinations treatments for HIV that are increasingly easier to take in terms of numbers of pills and side effects. It may be worth exploring alternatives with your doctor, especially if your T cells are low and/or your viral load is high (above 80,000 to 100,000 copies). If your T cells are less than 200, you still need to be on preventive medicine for PCP and toxoplasmosis even if you can't take HIV meds just now.
Even if you have been unable to take both HIV and TB medicines at once despite trying several different kinds of HIV medicines, then the most important thing is to clear the TB and then concentrate on controlling the HIV afterwards. If your TB isn't adequately treated, it poses a serious short-term risk. Focus on this, and then deal with the HIV, whose risks are generally long-term unless your T cells are low. Good luck!
After 3 months neg. But symptoms scare me.
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.